Missouri, 2019

Hail and Damaging Wind in Missouri, June 1, 2019

June 1, 2019 · NWS EAX · 8 events in 2 counties and zones

On the evening of June 1, 2019 strong storms brought hail up to quarter sized and strong wind gusts approaching 60 mph to portions of far western Missouri, including the Kansas City metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of June 1, 2019 strong storms brought hail up to quarter sized and strong wind gusts approaching 60 mph to portions of far western Missouri, including the Kansas City metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 1, 11:52 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 1, 11:52 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1252 PM CDT Sat Jun 1 2019

.Discussion...
Issued at 328 AM CDT SAT JUN 1 2019

Main concern today will be the potential for severe storms this
afternoon out ahead of a cold front that is expected to move
through our region this afternoon and evening.

IR satellite imagery showing decaying convection up across
eastern Nebraska and western Iowa early this morning, out ahead of
a weak shortwave trough embedded in northwest flow aloft. With
time, this feature is expected to continue tracking east-
southeast before reaching northern Illinois later this morning.
Meanwhile, an associated cold front is expected to begin moving
into our region by early afternoon, with models still suggesting
convection will develop out ahead of this feature after the 18z
time frame. Today's model runs have come in with sparser coverage
than previous runs, and it's possible that increasing subsidence
on the backside of the departing upper wave may initially suppress
convection for a few hours later today. In addition to this, fcst
models continue to highlight southwesterly low-level flow in
advance of the incoming cold front, which will offer only weak
convergence into the boundary as it approaches from the north.
Considering these two factors, it's not too surprising to see a
reduction of the Enhanced Risk on the latest Day 1 SPC outlook. In
any event, high temperatures are expected to warm into the middle
80s today, which combined with moisture pooling ahead of the
front as dewpoints reach into the middle to upper 60s; we can
expect a moderately unstable airmass will be in place as the
boundary starts to move through the region. A quick look higher in
the atmosphere yields little in the way of any synoptic-scale
support, suggesting the front itself will be the main focusing
mechanism for developing activity later today. Fcst soundings from
across the region continue to highlight unidirectional wind
profiles with steep, nearly dry adiabatic low-level lapse rates
extending up to almost 5000 ft. Given this scenario, large hail
and damaging winds will be the main threats with any storms that
achieve severe characteristics. With 0-6 km bulk shear values of
40 kts expected later today, storm modes will initially be
discrete cells before activity congeals into small line segments
and eventually decreases in coverage later this evening with loss
of daytime heating.

Beyond today, dry weather looks to move back into the region for
both Sunday and Monday as high pressure takes control of the local
weather pattern. Cooler weather will be in store for both day
with highs expected to reach into the middle to upper 70s. Beyond
this, all signs continue to point towards an unsettled work week
from Tuesday onwards as a front slowly meanders across the central
U.S. This feature will likely serve as focus for renewed
shwr/storm chances each day, which at the present time, looks as
if daily threats will extend right into next weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1248 PM CDT SAT JUN 1 2019

VFR conditions are expected to prevail through much of the period.
Some convection will be possible between 22-01Z along a cold front
pushing through the terminals...however...initiation may hold off
until south of the terminals. If storms do initiate near the
terminals, they will be capable of brief heavy rain, strong winds,
and large hail. Otherwise, light southwesterly winds will veer to
northwesterly then northeasterly by late in the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...PPietrycha
Hazardous weather outlook, Jun 1, 4:07 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Sat Jun 1 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Sat Jun 1 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a risk of severe thunderstorms across central Missouri this
 afternoon and this evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 1, 2:48 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 W MERRIAM             39.02N 94.71W
06/01/2019  E1.00 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

JTK
Local storm report, Jun 1, 2:50 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             4 N DE SOTO             39.04N 94.96W
06/01/2019  E0.88 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

            LOCATION: 166TH AND STILLWELL.

&&
Local storm report, Jun 1, 2:51 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             2 ESE BONNER SPRINGS    39.04N 94.86W
06/01/2019  E0.88 INCH       JOHNSON            KS   PUBLIC

            LOCATION: 47TH AND K-7.

&&
Local storm report, Jun 1, 2:53 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             2 SE LAKE QUIVIRA       39.02N 94.74W
06/01/2019  E1.00 INCH       JOHNSON            KS   AMATEUR RADIO

&&

JTK
Special weather statement, Jun 1, 3:00 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
400 PM CDT Sat Jun 1 2019

KSZ057-105-012130-
Johnson KS-Miami KS-
400 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gardner, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Overland Park, Olathe, Leawood, Gardner, Spring Hill, Louisburg,
Stanley, Wagstaff, Chiles, Bucyrus, Clare and Stillwell.

This includes Interstate 35 in Kansas between mile markers 205 and
218.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3866 9479 3876 9496 3890 9491 3888 9461
      3882 9461 3862 9467
TIME...MOT...LOC 2100Z 276DEG 20KT 3881 9488

Welsh
Local storm report, Jun 1, 3:01 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 WSW KANSAS CITY KANSA 39.09N 94.68W
06/01/2019  E1.00 INCH       WYANDOTTE          KS   TRAINED SPOTTER

&&

SGA

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
June 1, 3:02 PM CST to 3:04 PM CST
Where
Jackson County, 0.87 mi SW of Kansas City
Measured
1.5 in hail
Reported by
Public
Coordinates
39.070, -94.580

Hail, Jackson

When
June 1, 3:04 PM CST to 3:05 PM CST
Where
Jackson County, 2.78 mi SSW of Kansas City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.041, -94.583

Reported from 41 Action News near Country Club Plaza.

Hail, Jackson

When
June 1, 3:07 PM CST to 3:08 PM CST
Where
Jackson County, 0.87 mi W of Kansas City
Measured
1 in hail
Reported by
Public
Coordinates
39.080, -94.586

Reported from Liberty Memorial.

Hail, Jackson

When
June 1, 3:12 PM CST to 3:13 PM CST
Where
Jackson County, 0.69 mi S of Kansas City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.070, -94.570

Hail, Jackson

When
June 1, 3:15 PM CST to 3:16 PM CST
Where
Jackson County, 0.87 mi SE of Kansas City Heart Ar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.060, -94.490

Hail, Jackson

When
June 1, 3:24 PM CST to 3:25 PM CST
Where
Jackson County, Fairmont
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.100, -94.430

Hail, Jackson

When
June 1, 3:30 PM CST to 3:31 PM CST
Where
Jackson County, 0.87 mi SW of East Independence
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -94.380

This report was received via MPing.

Thunderstorm Wind, Bates

When
June 1, 4:42 PM CST to 4:45 PM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.100, -94.360

A large tree was reported via social media to have fallen in Rich Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838664, 838665, 838666, 838667, 838669, 838670, 838671, 838672.